High Wind, Southwest Interior
- When
- February 28, 1:01 PM PST to 3:01 PM PST
- Where
- Southwest Interior forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
The Abernathy RAWS measures sustained winds of 36 mph with gusts to 66 mph.
A cold front produced a burst of gusty winds across the Willapa hills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A cold front produced a burst of gusty winds across the Willapa hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 28, 9:08 AM PST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
908 AM PST SUN FEB 28 2016
.SYNOPSIS...A STRONG COLD FRONT HAD MOVED ONSHORE EARLIER THIS
MORNING AND WILL MOVE THROUGH THE INLAND PORTIONS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON THE REMAINDER OF THIS MORNING. THIS
WILL BE FOLLOWED BY DECENT ONSHORE FLOW AND SHOWERS THE REMAINDER OF
TODAY AS A TRAILING DISTURBANCE SWINGS THROUGH WESTERN WASHINGTON AND
FAR NORTHWEST OREGON. ANOTHER SHORT WAVE WILL MOVE ACROSS THE NORTH
PART OF THE FORECAST AREA LATER TONIGHT AND EARLY MONDAY FOR MORE
SHOWERS. THERE IS A CHANCE OF THUNDER ALONG THE NORTH COAST THIS
AFTERNOON AND TONIGHT. THE NEXT WARM FRONT WILL APPROACH THE AREA
LATE MONDAY AND LIFT NORTH THROUGH SOUTHWEST WASHINGTON AND NORTHWEST
OREGON MONDAY NIGHT FOR SOME RAIN. THE TRAILING RATHER STRONG PACIFIC
COLD FRONT WILL MOVE ONSHORE TUESDAY...SIMILAR TO THIS MORNING WITH A
GOOD DOSE OF RAIN...SOME COASTAL WIND...AND POSSIBLE VALLEY BREEZES.
THE NEXT SYSTEM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY...FOLLOWED
BY ANOTHER FRIDAY AS UNSETTLED WEATHER CONTINUES.
&&
.SHORT TERM...THE RATHER STRONG PACIFIC COLD MOVED ONSHORE ALONG THE
COAST WITHIN THE PAST HOUR OR TWO. A COUPLE OF EXPOSED HIGH ELEVATION
SITES/TOWERS HIT 50 KT LIKE CAPE DISAPPOINTMENT... GARIBALDI...AND
CAPE MEARES...BUT OTHERWISE WINDS ALONG THE COAST STAYED BELOW
WARNING CRITERIA. COASTAL TOWNS LIKE ASTORIA REACHED THE 40 MPH
RANGE. SO AS EXPECTED...IT WAS A BORDERLINE EVENT. WINDS HAVE PICKED
UP IN THE VALLEY...AND SALEM AIRPORT BRIEFLY GUSTED TO 40 MPH
OTHERWISE MOST GUSTS HAVE STAYED IN THE 30 MPH RANGE. WINDS IN THE
VALLEY SHOULD START TO SLOWLY DECREASE LATER TODAY.
RAIN WITH THE FRONT HAS BEEN RATHER BROKEN UP...AND FOLLOWING THE
FRONT AS IT MOVES THROUGH THIS MORNING MORE SHOWERS WILL SPREAD
ONSHORE IN THE TRAILING ONSHORE FLOW. THERE IS ACTUALLY A TRAILING
SHORT WAVE JUST BEHIND THE FRONTAL BAND EASILY DISCERNIBLE IN THE IR
SATELLITE IMAGERY THAT WILL PIVOT ACROSS THE NORTHERN PARTS OF OUR
FORECAST AREA THIS AFTERNOON AND EARLY EVENING. THIS FEATURE COULD
PRODUCE A LITTLE LIGHTNING ALONG THE NORTH COAST INTO THE ADJACENT
WEST SLOPES OF THE COASTAL MOUNTAINS.
THERE IS ANOTHER COMMA CLOUD OUT BETWEEN 135W AND 140W THAT THE
MODELS SWING ONSHORE ACROSS THE NORTH AGAIN ALONG THE COAST AROUND
06Z TO 08Z AND INLAND FROM 08Z UNTIL ABOUT 14Z OR 15Z. THIS SHOULD
PRODUCE ANOTHER BURST OF SHOWERS AS IT MOVES THROUGH...WITH A CHANCE
OF LIGHTNING NEAR THE COAST AGAIN.
SNOW LEVELS WILL FALL TO THE PASS ELEVATIONS LATER THIS MORNING AND
AFTERNOON ESPECIALLY IN THE NORTH...BUT ALSO IN LANE COUNTY BY LATER
TODAY AND TONIGHT. THE SNOW ADVISORY FOR THE SOUTH WASHINGTON
CASCADES STILL LOOKS REASONABLE...ESPECIALLY ABOVE 4000 OR 4500 FEET.
AMOUNTS IN THE NORTH OREGON CASCADES WILL LIKELY STAY BELOW ADVISORY
CRITERIA...THOUGH THE ROADS WILL BECOME SNOW COVERED AND THE NORTHERN
PASSES MIGHT HAVE SOME TRAVEL ISSUES. LOOK FOR ONE LAST SURGE OF SNOW
LATER TONIGHT AND EARLY MONDAY BEFORE THINGS FINALLY SETTLE DOWN.
AFTER A LULL IN THE MIDDLE OF MONDAY...THE NEXT WARM FRONT WILL BE
APPROACHING LATE MONDAY AND LIFT NORTH THROUGH SOUTHWEST WASHINGTON
AND NORTHWEST OREGON MONDAY NIGHT FOR MORE AREAS OF RAIN. SNOW LEVELS
WILL BE RISING IN THE CASCADES AND THE THREAT OF SNOW WILL BECOME
CONFINED TO THE HIGHER ELEVATIONS. THE ASSOCIATED COLD FRONT WILL
MOVE ONSHORE TUESDAY FOR MORE RAIN. WINDS WITH THE TUESDAY FRONT LOOK
RATHER SIMILAR TO THOSE TODAY. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...TUESDAY NIGHT
THROUGH SATURDAY. THE ACTIVE PATTERN CONTINUES DURING THE SECOND HALF
OF NEXT WEEK AS A SERIES OF FRONTAL SYSTEMS CONTINUE TO TRAVERSE THE
NE PACIFIC AND MOVE ACROSS THE REGION EVERY 24 TO 36 HOURS...WITH
BRIEF BREAKS IN PRECIPITATION IN BETWEEN. DETERMINISTIC MODELS REMAIN
IN AGREEMENT WITH THE POTENTIAL FOR AN ATMOSPHERIC RIVER TO IMPACT
THE PACIFIC NW FRIDAY THROUGH SATURDAY...AND THERE REMAINS GOOD
ENSEMBLE SUPPORT...SO FURTHER BOOSTED POPS FOR THIS TIME PERIOD.
WHILE THERE LOOKS TO BE A GOOD FETCH OF MOISTURE ACROSS THE
PACIFIC...IT REMAINS TO BE SEEN JUST HOW SIGNIFICANT RAINFALL RATES
MAY BE...AS WELL AS WHERE CORE OF HEAVIEST RAINFALL MAY SET UP.
REGARDLESS...IT LOOKS LIKE A CONTINUED PERIOD OF GENERALLY WET
WEATHER THROUGH THE EXTENDED PORTION OF THE FORECAST. SNOW LEVELS
WILL FLUCTUATE A BIT WITH THE ARRIVAL OF THE VARIOUS
DISTURBANCES...BUT LIKELY REMAIN ABOVE THE CASCADE PASSES FOR THE
SECOND HALF OF NEXT WEEK THROUGH NEXT WEEKEND. CULLEN
&&
.AVIATION...COLD FRONT HAS LARGELY CROSSED THE TAF TERMINALS AT THIS
HOUR AS NOTED BY PRESSURE RISING ACROSS THE BOARD. EXPECT COASTAL
CONDITIONS TO REMAIN UNDER MVFR CIGS WITH POSSIBLE DROPS INTO IFR IF
A HEAVIER SHOWER SHOULD CROSS THE TERMINALS. INLAND TERMINALS WILL
BOUNCE BETWEEN CIGS OF 025 AND 035 IN AND OUT OF SHOWERS
RESPECTIVELY. EVENING CONDITIONS SHOULD FAVOR VFR MORE THAN MFR AS
CONVECTION EASES AFTER SUNSET. POST FRONTAL WIND GUSTS OF 20-25 KTS
APPEAR LIKELY TODAY BEFORE EASING TONIGHT.
KPDX AND APPROACHES...EXPECT A BLEND OF CIGS BETWEEN 025 AND MOSTLY
030-040 TODAY AS SHOWERS WILL STREAM ACROSS THE TERMINAL AREA. COULD
SEE SOME REDUCED VISIBILITY AT TIMES BUT UNLIKELY CONDS WILL FALL
BELOW 4 SM FOR VERY LONG. SOUTHERLY WIND GUSTS AROUND 25 KT AND WET
RUNWAYS WILL TEST CROSSWIND LANDINGS ON OCCASION THROUGH ABOUT 02Z.
IMPROVING CONDS THEREAFTER ALTHOUGH HAVE MIXED CONFIDENCE CIGS WILL
LIFT ABV 040 TO ALLOW FOR VISUAL APPROACHES. /JBONK
&&
.MARINE...COLD FRONT HAS CROSSED THE WATERS EARLIER TODAY. POST
FRONTAL WINDS WILL MAINLY STAY BELOW THE 34KT GALE FORCE
CRITERIA...HOWEVER...WOULD NOT BE SURPRISED TO BRIEFLY REACH AROUND
35 KT UNDER STRONGER SHOWERS OR POSSIBLE THUNDERSTORMS. WIND SPEEDS
FINALLY SUBSIDE BELOW 20 KT LATE THIS EVENING ACROSS THE CENTRAL
WATERS AND LATER THIS EVENING ACROSS THE NORTH. THE NEXT FRONT MOVES
IN MONDAY NIGHT AND TUESDAY...LIKELY BRINGING ANOTHER ROUND OF SOLID
GALES. WILL LIKELY BE ISSUING THE GALE WATCH...IF NOT A WARNING...
WITH THE AFTERNOON PACKAGE. FCST CONFIDENCE DECREASES GOING INTO THE
SECOND HALF OF NEXT WEEK...BUT AN ACTIVE PATTERN PERSISTS. IT APPEARS
THAT THERE WILL BE ADDITIONAL CHANCES FOR GALES LATE WEDNESDAY AND
LATE THURSDAY.
SEAS AROUND 14 TO 16 FT THIS MORNING SUBSIDE A COUPLE FT TONIGHT INTO
MONDAY. THE NEXT FRONT MONDAY NIGHT INTO TUESDAY IS EXPECTED TO PUSH
SEAS BACK INTO THE UPPER TEENS AGAIN. THE ACTIVE PATTERN FOR THE
SECOND HALF OF THE WEEK HAS THE POTENTIAL TO PUSH SEAS ABOVE 20 FT
FOR A TIME. JBONK/PYLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR SOUTH
WASHINGTON CASCADES.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST MONDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM PST MONDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
60 NM.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
4 PM PST MONDAY.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 144 PM PST SAT FEB 27 2016 ORZ001-002-WAZ021-281900- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 144 PM PST SAT FEB 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COASTS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTER MIDNIGHT TONIGHT... ALONG BEACHES AND HEADLANDS...SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH. IN COASTAL COMMUNITIES...SOUTH WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EARLY SUNDAY MORNING... ALONG BEACHES AND HEADLANDS...SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH. IN COASTAL COMMUNITIES...SOUTH WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-WAZ019-281900- NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES- 144 PM PST SAT FEB 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON AND NORTH OREGON CASCADES. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTH WASHINGTON CASCADES...ON SUNDAY THE SNOW LEVEL WILL FALL TO NEAR OR JUST BELOW THE CASCADE PASSES WITH 4 TO 8 INCHES POSSIBLE LATE SUNDAY MORNING THROUGH SUNDAY EVENING. NORTH OREGON CASCADES...ON SUNDAY THE SNOW LEVEL WILL FALL TO NEAR OR JUST BELOW THE CASCADE PASSES WITH 3 TO 6 INCHES SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION.
1 high wind. Local standard time, as filed.
The Abernathy RAWS measures sustained winds of 36 mph with gusts to 66 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620938.